Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 356, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2011, 3:36 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2011, 3:36 PM CDT (20:36 UTC)
- Expired
- Jul 31, 2011, 4:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 19 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:36 PM CDT | TSTM WND GST 51 | 4 Nne Clearwater, KS | |
| Jul 31, 3:40 PM CDT | TSTM WND GST 56 | 4 Nne Clearwater, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1994 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
268
WUUS53 KICT 312036
SVRICT
KSC173-191-312100-
/O.NEW.KICT.SV.W.0356.110731T2036Z-110731T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT SUN JUL 31 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
NORTH CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLEARWATER...OR
13 MILES SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHENEY...WICHITA MID CONTINENT AIRPORT...GODDARD...WEST WICHITA...
LAKE AFTON AND GARDEN PLAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3750 9779 3773 9781 3774 9777 3774 9770
3776 9770 3778 9763 3774 9744 3752 9738
3743 9756
TIME...MOT...LOC 2037Z 192DEG 5KT 3755 9749
WIND...HAIL 60MPH <.75IN
$$
DARMOFAL2 follow-up statements
112
WWUS53 KICT 312051
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT SUN JUL 31 2011
KSC173-191-312100-
/O.CON.KICT.SV.W.0356.000000T0000Z-110731T2100Z/
SUMNER KS-SEDGWICK KS-
351 PM CDT SUN JUL 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SEDGWICK AND NORTH CENTRAL SUMNER COUNTIES UNTIL 400 PM CDT...
AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CLEARWATER...OR 13 MILES
SOUTHWEST OF DOWNTOWN WICHITA. MOVEMENT WAS NEARLY STATIONARY.
THIS STORM PRODUCED A WIND GUST TO 56 MPH JUST NORTHEAST OF
CLEARWATER AROUND 340 PM.
LOCATIONS IMPACTED INCLUDE...
CLEARWATER...VIOLA...GODDARD...CHENEY...LAKE AFTON AND GARDEN
PLAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3750 9779 3773 9781 3774 9777 3774 9770
3776 9770 3778 9763 3774 9744 3752 9738
3743 9756
TIME...MOT...LOC 2050Z 081DEG 1KT 3754 9750
WIND...HAIL 60MPH <.75IN
$$
DARMOFAL456
WWUS53 KICT 312100
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SUN JUL 31 2011
KSC173-191-312110-
/O.EXP.KICT.SV.W.0356.000000T0000Z-110731T2100Z/
SUMNER KS-SEDGWICK KS-
400 PM CDT SUN JUL 31 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK AND
NORTH CENTRAL SUMNER COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER THE STORMS ACROSS WESTERN SEDGWICK COUNTY WILL
STILL BE CAPABLE OF WINDS TO 50 MPH.
LAT...LON 3750 9779 3773 9781 3774 9777 3774 9770
3776 9770 3778 9763 3774 9744 3752 9738
3743 9756
TIME...MOT...LOC 2100Z 081DEG 1KT 3754 9750
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:53 PM CDT, 43 minutes earlier.
Area forecast discussion, Jul 31, 2:53 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT SUN JUL 31 2011 .DISCUSSION... TONIGHT: ISOLD TSRA HAVE ONCE AGAIN POPPED THIS AFTERNOON...THIS TIME FURTHER N OVER PART OF CNTRL KS (MORE SPECIFICALLY RUSSELL & BARTON COUNTIES) AS SFC FRONT LIFTED SLOWLY N TO ALONG I-70 AT MID-DAY. IS ALSO CONCEIVABLE THAT ISOLD TSRA MAY POP OVER SE KS WHERE CAP IS SLIGHTLY WEAKER. BEING DIURNAL IN NATURE ANTICIPATE TSRA TO DISSIPATE BY ~10PM. MON-WED NGT: HIDEOUS HEAT BECOMES EVEN MORE SO AS STRONG(!) MASSIVE MID-UPR LVL HIGH SPREADS SLOWLY W & STRENGTHENS EVEN FURTHER AS UPR-DECK LOW MOVES SE ACROSS SRN QUEBEC. EXCESSIVE HEAT WARNING (AND OH IS IT EXCESSIVE) WILL REACH PEAK TUE AFTERNOON WITH ALL OF SC & SE KS GET TORCHED BY ~110F HIGHS. THU-SUNDAY NGT: FOCUS IS STILL ON TSRA POTENTIAL AS MID-UPR WAVE SCOOTING E OVER THE NRN PLAINS DRAGS A COLD FRONT SE TOWARD CNTRL KS WED NGT & THU. COLD FRONT WILL NOT ADVANCE TOO FAR SE AS PARENT WAVE SURGES E ACROSS UPR MS VALLEY & GREAT LAKES THU & THU NGT BUT MAY BE ENOUGH MOMENTUM TO FORCE THE COLD FRONT TOWARD SC KS THU & THU NGT. AS SUCH EXTENDED 20-25% POPS FURTHER S OVER MOST OF SC KS FROM THU TIL FRI AROUND WHICH TIME THE FRONT SHOULD RETREAT N ACROSS NRN HALF OF KS. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME. BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO 10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD. VP && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 79 107 80 110 / 20 0 0 0 HUTCHINSON 78 107 80 110 / 20 0 0 0 NEWTON 78 107 80 110 / 20 0 0 0 ELDORADO 78 107 80 109 / 20 0 0 0 WINFIELD-KWLD 79 107 80 109 / 20 0 0 0 RUSSELL 76 105 76 103 / 20 0 0 20 GREAT BEND 76 106 77 106 / 20 0 0 10 SALINA 77 106 79 108 / 20 10 0 10 MCPHERSON 78 107 80 109 / 20 0 0 0 COFFEYVILLE 79 107 80 109 / 20 10 0 0 CHANUTE 78 104 80 109 / 20 10 0 0 IOLA 78 102 80 109 / 20 10 0 0 PARSONS-KPPF 79 105 80 109 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 31, 3:23 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT SUN JUL 31 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 323 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT INDICES WILL AFFECT THE ENTIRE AREA THROUGH EARLY EVENING. PLEASE REFER TO LATEST HEAT WARNING FOR MORE DETAILS. ISOLATED THUNDERSTORMS WILL OCCUR UNTIL LATE THIS EVENING OVER PRIMARILY CENTRAL KANSAS WHERE 50 TO 60 MPH GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS LATE TUESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTHEAST OVER ALL AREAS BY THURSDAY. CONTINUING THROUGH SATURDAY...THIS ACTIVITY MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Special weather statement, Jul 31, 2:09 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 209 PM CDT SUN JUL 31 2011 KSZ032-047-311945- BARTON-RUSSELL- 209 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES... AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SUSANK...OR 17 MILES NORTH OF GREAT BEND...AND MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG STORM WAS NEAR MILBERGER. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Local storm report, Jul 31, 2:18 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
218 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST MILBERGER 38.72N 98.92W
07/31/2011 M66 MPH RUSSELL KS MESONET
&&
KEDSpecial weather statement, Jul 31, 2:42 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 242 PM CDT SUN JUL 31 2011 KSZ048-312015- ELLSWORTH- 242 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELLSWORTH COUNTY... AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELLSWORTH...AND MOVING NORTHEAST AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Jul 31, 3:07 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 307 PM CDT SUN JUL 31 2011 KSZ033-048-312030- ELLSWORTH-LINCOLN- 307 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLSWORTH AND SOUTHERN LINCOLN COUNTIES... AT 301 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF ELLSWORTH...AND MOVING NORTHEAST AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT TRAVELERS ALONG I-70. DARMOFAL
Special weather statement, Jul 31, 3:12 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT SUN JUL 31 2011 KSZ083-092-312045- SEDGWICK-SUMNER- 312 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST SEDGWICK AND NORTHWEST SUMNER COUNTIES... AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR VIOLA...OR 22 MILES NORTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 10 MPH. WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 31, 3:26 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT SUN JUL 31 2011 KSZ032-033-047-048-312100- BARTON-ELLSWORTH-LINCOLN-RUSSELL- 326 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON...ELLSWORTH...LINCOLN AND RUSSELL COUNTIES... AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF HOISINGTON TO 8 MILES NORTHEAST OF ELLSWORTH...AND MOVING NORTHEAST AT 5 MPH. GUSTY OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 37 min |
| Jul 31, 2:34 AM CDT | Excessive Heat Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 5 days |
| Jul 31, 2:15 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| Jul 31, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 14 min |
| Jul 31, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 34 min |
| Jul 31, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 48 min |
| Jul 31, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 41 min |
| Jul 31, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.